Kansas, 2016Tornadoes and Hail in Kansas, July 7, 2016
July 7, 2016 · NWS ICT · 5 events in 4 counties and zones
A lone supercell thunderstorm developed over southeastern Chase county on the evening of July 7th, 2016. The supercell rapidly became tornadic, initially producing a brief tornado touchdown (EF0) in southeast Chase County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.9 million
- Crop damage
- $10,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone supercell thunderstorm developed over southeastern Chase county on the evening of July 7th, 2016. The supercell rapidly became tornadic, initially producing a brief tornado touchdown (EF0) in southeast Chase County. The supercell continued to move to the southeast, producing 2 different tornado damage paths across Greenwood county. The first Greenwood county tornado was an EF3, which is only the 5th such strong tornado to occur in Kansas during the month of July since 1950. The second Greenwood county tornado, moved northwest to southeast, through the town of Eureka, producing EF2 damage. The supercell produced another brief touchdown (EF0) in open country in Wilson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 7, 5:58 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 7, 5:58 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT THU JUL 7 2016
.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Jul 7 2016
Low confidence forecast. Models have been struggling with
outflow/convective trends of late, and given synoptic pattern,
see little change in predictability beyond about the first period.
Some small chance for storms this afternoon/evening in southeast
KS, but based on current observations/trends, thinking cap will
hold. Current thinking is cumulus field on satellite extending from
Northwest to Southeast KS may portend the track of storms
tonight. Thinking high plains storms will eventually develop
somewhere in Northwest KS near/after sunset, then track southeast
during the night along rich moisture axis. Will trend pops that
way. This will result in extensive clouds/precipitation lingering
on Friday across forecast area, and trended temperatures down a
bit. That said, if storms do not develop overnight, chances for
strong-severe storms increases ahead of surface boundary in the
afternoon. Given uncertainty in precipitation and resultant
temperatures tomorrow, opted not to extend heat advisory at this
time. Beyond that, the entire forecast will hinge on amount/extent
of convection and location of ouflow boundaries. -Howerton
.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Jul 7 2016
Little change in extended forecast with front potentially hung up
somewhere in the forecast area by both GFS/ECMWF taken at face
value. However similar to the short term, predictibilty in timing
of shortwaves moving through mainly zonal flow and resultant mcs
is low. Clouds/precipitation will have significant impact on
temperatures as well, with some days warmer/some cooler than
initialization grids. -Howerton
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 656 PM CDT Thu Jul 7 2016
Expecting mainly VFR conditions overnight into early Fri with main
concerns being nocturnal convective chances. Still could have an
very small chance of an isolated storm along a weak outflow boundary
to the north of KCNU in ern KS, but this chance looks too small to
mention in the KCNU Taf.
Will keep an eye on convective trends to the west of the forecast
area, either in NW KS or SW KS. If convection in either location can
grow upscale overnight, this convection will drift east-southeast
overnight, potentially impacting portions of Central and South
Central KS. Not alot of confidence in either area growing upscale,
but think the better chance appears to be over South Central KS as
SW KS convection will be fed by increasing low level moisture
transport into SW KS. So will go with a VCTS for both the KGBD and
KHUT Tafs late tonight after 10z/Fri. Could see some of this shower
activity linger across South Central KS into Fri morning, so will
include a VCSH for KICT as well.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 73 91 71 90 / 20 40 40 30
Hutchinson 72 89 70 89 / 30 40 40 30
Newton 72 89 70 87 / 20 40 50 40
ElDorado 73 90 71 86 / 20 40 50 40
Winfield-KWLD 74 92 72 91 / 20 40 50 40
Russell 69 89 68 91 / 40 40 50 20
Great Bend 70 89 69 91 / 40 40 40 20
Salina 72 92 71 89 / 30 30 50 30
McPherson 71 89 69 88 / 30 40 50 30
Coffeyville 75 93 72 88 / 10 40 50 50
Chanute 74 92 72 86 / 10 30 50 50
Iola 74 91 72 84 / 10 30 50 50
Parsons-KPPF 74 92 73 85 / 10 40 50 50
&&
.ICT Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072-
082-083-091>096-098>100.
&&
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 3:37 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU JUL 7 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-082145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
437 PM CDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
HEAT AND HUMIDITY THROUGH SUNSET WILL RESULT IN HEAT INDICES OF 105
TO 110...MAINLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.
FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.
THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO
DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL
OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL
BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE
BETWEEN MIDNIGHT AND DAYBREAK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.
THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS
THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH
UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE
WEATHER THREAT.
HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM
SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
HOWERTON
In the hours before
Special weather statement, Jul 7, 7:31 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT THU JUL 7 2016
KSZ070-071-080200-
WOODSON KS-GREENWOOD KS-
831 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 900 PM CDT
* AT 828 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MADISON...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
MADISON AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3791 9579 3806 9636 3817 9633 3817 9596
3804 9596 3804 9575
TIME...MOT...LOC 0128Z 283DEG 37KT 3814 9624
ESTornado, Chase
- When
- July 7, 7:53 PM CST to 7:54 PM CST
- Where
- Chase County, 11.63 mi ESE of Matfield Green to 11.74 mi ESE of Matfield Green
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.110, -96.370
A very brief touchdown of 15 seconds was reported over open country.
Tornado, Greenwood
- When
- July 7, 8:10 PM CST to 8:51 PM CST
- Where
- Greenwood County, 4.96 mi SSW of Teterville to 6.99 mi NW of Eureka Arpt
- Rating
- EF3
- Path length
- 4.19 mi
- Path width
- 1,144 yd
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.960, -96.450
The tornado touched down in open country and then moved southeast. Towards the end of the tornadoes life, a home was hit and completely destroyed with all walls being compromised. The walls were not adequately secured to the foundation, therefore, a lower rating was provided. Otherwise, significant tree damage including snapped trunks were widespread along the river valley. A corn crop was also completely decimated. The odd track is due to this mesocyclone dissipating and a new one developing to the southeast and it became influenced by the airflow around the new circulation. This carousal affect also led to such a wide damage path near the end of its life.
Hail, Butler
- When
- July 7, 8:28 PM CST
- Where
- Butler County, 3.29 mi NNE of Cassoday
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.072, -96.602
The emergency manager reported dime to quarter size hail along the Kansas Turnpike.
Tornado, Greenwood
- When
- July 7, 8:41 PM CST to 8:53 PM CST
- Where
- Greenwood County, 1.04 mi SW of Eureka Arpt to 2.34 mi E of Eureka
- Rating
- EF2
- Path length
- 3.59 mi
- Path width
- 150 yd
- Property damage
- $3.8 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.841, -96.315
A tornado touched down just northwest of the Eureka Country Club and moved southeast across the town. As the tornado moved through town, it destroyed 31 homes, 23 homes had major damage, and another 32 had minor damage. A total of 152 structures were damaged in some way. The tornado was rated an EF2, due the damage caused across town, with the hardest hit areas, just to the west of the Eureka nursing home. NO serious injuries or deaths occurred with the tornado. Eyewitness accounts suggest that residents received ample warning lead time, due to the information being received through the alert function of their mobile devices.
Tornado, Wilson
- When
- July 7, 9:41 PM CST to 9:42 PM CST
- Where
- Wilson County, 1.78 mi WNW of Coyville to 1.68 mi WNW of Coyville
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.690, -95.930
Rural Fire Department reported a very brief touchdown in open country.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
- Damaging Winds in Wisconsin, July 7, 2016$42,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635150, 635465, 650827, 635466, 635213.